Alert archive / Michigan / Tornado Warnings in 1999
Tornado Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Jul 1, 1999, 2:20 PM EDT for Newaygo County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 1, 1999, 2:20 PM EDT (18:20 UTC)
- Expired
- Jul 1, 1999, 2:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 011823 RRA TORGRR MIC123-011845- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 220 PM EDT THU JUL 1 1999 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * TORNADO WARNING FOR... NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 245 PM EDT * AT 220 PM EDT...LAW ENFORCEMENT OFFICERS REPORTED A TORNADO IN THE CITY OF NEWAYGO MOVING NORTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WOODVILLE AROUND 240 PM EDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4353 8591 4340 8573 4356 8553 4380 8566
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jul 1, 10:50 AM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 1, 10:50 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1050 AM EDT THU JUL 1 1999 ...VARIABLE CLOUDINESS/SCATTERED SHOWERS AND THUNDERSTORMS THIS PM... FAIRLY STRONG SHTWV AND ASSOC SFC LOW EXITING GRR CWA AS I WRITE THIS. SFC LOW NEAR SBN AT 14Z WITH WARM FRNT NEAR MI BORDER. ALL OF THIS AT NOSE OF 300 MB JET EXIT REGION. DURING THE AFTERNOON THIS WILL MOVE EAST OF GRR CWA AND 15Z 88D SHOWS MAIN PCPN AREA ALREADY EAST OF US-131. ARE OF THUNDESTORMS HAS DEVELOPED NEAR WARM FRONT SOUTH OF LANSING DURING PAST HOUR. EVEN SO... THIS ACTIVITY WILL BE EAST OF ENTIRE CWA BY 1-2 PM. MEANWHILE... YET ANOTHER SHTWV... SPINNING IN THE COOLER AND DRIER AIR TO OUR WEST IS HEADING TOWARD SW MI FOR LATER THIS AFTERNOON AND EARLY TONIGHT. 12Z RUC SHOWS THIS SYSTEM WILL REDEVELOP AS IT MOVES INTO SW MI LATER THIS AFTERNOON. COMBINATION OF SECOND JET SPEED MAX WITH DEPARTING SPEED MAX TO CREATE JET COUPLING. RUC SHOWS GOOD 700 TO 300 MB DPV AND SOME 850 MOISTURE FLUX CONVERGENCE. WHILE 850 TO SFC DWPTS WILL BE SOME WHAT DRIER OVER SW LWR MI THEN AHEAD OF PRIMARY SYS... WHICH BY 00Z WILL BE EAST OF MI TOTALLY... SHOULD ALLOW ENOUGH INSTABLITY TO REDEVELOPE THUNDERTSTORMS TOWARD EVENING. WILL BE SOME PARTIAL CLEARING SRN AND CNTL PART OF CWA BY MID AFTERNOON AS SUBSIDENCE BETWEEN INCOMING AND OUTGOING SYSTEM ALLOWS BRIEF BRAKE IN CLOUDS. ENOUGH TO INCREASE INSTABLITY TOO. BOTTOM LINE... TO MAKE IT SIMPLE WILL FORECAST VARIABLE CLOUDINESS THIS AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS. LET NOWCASTS DEAL WITH DETAILS. HIGHS 75 TO 80 SOUTH... MID 70S NORTH. .GRR...NONE. WDM
In the hours before
Special weather statement, Jul 1, 11:55 AM EDT, 2 hours 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-021200- HAZARDOUS WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1155 AM EDT THU JUL 1 1999 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND EVENING OVER SOUTHWEST LOWER MICHIGAN. HIGH WINDS TO 70 MPH AND HAIL TO 1 INCH ARE POSSIBLE WITH THESE STORMS. DISCUSSION...PARTIAL CLEARING DURING THIS AFTERNOON WILL ALLOW THE ATMOSPHERE TO DESTABIZLE. A UPPER LEVEL DISTURBANCE WILL CROSS SOUTHWEST MICHIGAN DURING THE EVENING HOURS. THE COMBINATION OF THE UPPER AIR SYSTEM AND THE UNSTABLE ATMOSPHERE DOES ALLOW THE POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM LATER THIS AFTERNOON INTO THIS EVENING SOUTH OF A LINE FROM WHITEHALL TO ALAMA. THE STORMS WILL MOVE TO THE EAST NORTHEAST AROUND 25 MPH. THE UPPER AIR DISTURBANCE WILL MOVE EAST OVERNIGHT...BRINGING AN END TO THE THUNDERSTORM ACTIVITY BY MIDNIGHT. SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. WDM
Special weather statement, Jul 1, 11:55 AM EDT, 2 hours 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-021200- HAZARDOUS WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1155 AM EDT THU JUL 1 1999 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND EVENING OVER SOUTHWEST LOWER MICHIGAN. HIGH WINDS TO 70 MPH AND HAIL TO 1 INCH ARE POSSIBLE WITH THESE STORMS. DISCUSSION...PARTIAL CLEARING DURING THIS AFTERNOON WILL ALLOW THE ATMOSPHERE TO DESTABIZLE. A UPPER LEVEL DISTURBANCE WILL CROSS SOUTHWEST MICHIGAN DURING THE EVENING HOURS. THE COMBINATION OF THE UPPER AIR SYSTEM AND THE UNSTABLE ATMOSPHERE DOES ALLOW THE POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM LATER THIS AFTERNOON INTO THIS EVENING SOUTH OF A LINE FROM WHITEHALL TO ALAMA. THE STORMS WILL MOVE TO THE EAST NORTHEAST AROUND 25 MPH. THE UPPER AIR DISTURBANCE WILL MOVE EAST OVERNIGHT...BRINGING AN END TO THE THUNDERSTORM ACTIVITY BY MIDNIGHT. SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. WDM
Nearby
Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.